My heart is beating away in my chest.
Not because I have something thing scary or exciting or nerve-wracking to tell you, it’s just that my heart is BEATING away at a crazy rate. It’s reminding me that I need more people praying.
Thankfully my health has gotten better little by little. Every month I see small improvements. I’m able to do a little more than I used to and still have energy in the evenings. It’s really great, and my family is loving it!
Quick re-cap. My body had hardly been absorbing any iron. Because it wasn’t getting the iron it needed, it was way over-producing iron to try to get enough iron out there. There was iron in there–my body just couldn’t use it.
Two months ago we had to run some blood work, and found out my iron had gotten really low. Now we had a new problem. Absorption was low and the supply was low. I started taking an iron supplement. After a few weeks I reread my dosage and realized I was taking one capsule morning and evening instead of my prescribed dosage of 3 capsules morning and evening. That evening I increased the dosage.
The next morning I woke up with a crazy stiff neck. While I was getting breakfast I suddenly started feeling so hot and my arms were prickling. I looked in the mirror and my face was bright red as though I had gotten a bad sunburn. The redness and prickling was spreading up my arms, down my chest and up my legs so fast that I could watch it travel.
I called Michelle and was all, “Haha, so do you want to hear the next part of our weird health issues?”
She wasn’t laughing. But a whole lot more like, “You are having an allergic reaction. You need some Benadryl NOW,” and setting up emergency call plans. :) I was still not scared, but I went to look for Benadryl. By then my breathing was becoming labored, so I did get concerned!
We didn’t have any, and I called Steve to see if he could bring some for me. Bless his heart, he was just ready to lead a volunteer group; but he checked with his boss and ran on a rescue mission. (Thank you, employer, for being so flexible!)
Thankfully Benadryl calmed things down. It took us a little while to pin the allergic reaction on the iron supplement. That evening when I took the next dose the prickling started within minutes. I swallowed some Benadryl and went to sleep.
The reaction really attacked my iron levels, so I was even weaker and more fatigued than before. Even after quitting the supplement I continued to have mild symptoms. One night that week I went swimming. I couldn’t even swim the length of the pool without stopping! I wondered if I was that out of shape, but I had run a mile not too many days earlier. My breathing was so shallow I had to take a breath with every single stroke! My muscles were cramping up and I was gasping for air so much, I was sincerely glad to be swimming within eyesight of lifeguards. I do not freak out easily, but I did briefly fear drowning that night.
After getting out of the pool my muscles felt as though they were being tightly compressed. My movement was so restricted I couldn’t raise my arms to shoulder height. Even several hours later I could not lift Paxton or raise my arms above my head.
We were leaving to visit Steve’s family the end of the week, and my doctor didn’t want me to start something new while I was gone. The fatigue was so severe that I was desperate. I promised to carry Benadryl with me wherever I went, bought another supplement, and started on a very low dose.
The iron helped, and I only had mild symptoms. However, they continued to build after continuous doses, and finally I had to quit.
My doctor had wanted me to take a liquid, but I don’t swallow medicine unless I have to. She thought maybe there was another ingredient in the capsules I was reacting to. Focusing on iron rich foods wasn’t helping much and I agreed to starting a liquid supplement.
Sadly, it IS the iron I’m allergic to. :( Instead of starting a dosage of iron my body needs, I started in on a very low dose. Now I’m at half of that and even so I’m having random tingling in my hands, feet, and legs many times a day. I had skipped so many doses because I was afraid of the reactions. Now that I’m trying to take it twice a day–because it does help with energy–my symptoms are getting stronger. The random tingling is just bothersome. My heart racing bothers me more.
Sigh. I really want to function again.–without the allergic reaction. Friends and I have prayed the symptoms would lessen. I’m asking if you could please also pray that these reactions would
lessen go away, and in general for healing for my body.
Looking at the last few years from this side I’m seeing how God is redeeming this illness. He has taught me so much about depending on Him, and about trusting His goodness. He is using it to pace me in this little mission we have here. One more thing I really want to write more about sometime. :)
Thanks so much to all of you who have prayed and who have shown me you care about what I’ve dealt with. It means a lot to me!